Pennsylvania, 2023

Hail and Damaging Winds in Pennsylvania, September 7, 2023

September 7, 2023 · NWS BGM · 28 events in 6 counties and zones

A surface boundary moved through Northeast Pennsylvania, kicking off a line of storms that crossed the region. There were some scattered thunderstorm cells that did pop up ahead of this main line of storms which moved north and east across the area during the mid-to-late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A surface boundary moved through Northeast Pennsylvania, kicking off a line of storms that crossed the region. There were some scattered thunderstorm cells that did pop up ahead of this main line of storms which moved north and east across the area during the mid-to-late afternoon. With a moisture rich and unstable environment ahead of the boundary, thunderstorms quickly became severe. Damaging wind gusts were the main threat with these storms. The majority of damage reports were for downed trees and utility lines. Unfortunately, there was one fatality in Susquehanna County due to a falling tree that landed on a man.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 7, 1:40 PM EST, 45 minutes earlier.

Area forecast discussion, Sep 7, 1:40 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
240 PM EDT Thu Sep 7 2023

.SYNOPSIS...
A slow moving cold front will bring scattered showers and
thunderstorms this afternoon and evening. The front will linger
into the weekend with additional rounds of showers and storms
expected. Locally heavy rainfall may occur at times.
Temperatures trend cooler through the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
215 PM Update...

A slow moving upper-level trough will bring showers and
thunderstorms to the region throughout this period. Temperatures
also begin to trend cooler to finish out the work week.

Some storms have developed ahead of the main line with these
storms first developing in the Wyoming Valley and extending into
Sullivan County. Prior to this, a Severe Thunderstorm Watch was
issued for the majority of the county. Instability has increased
with CAPE values of 1000 to 1500 J/kg. Shear remains weak
though, so most of these storms have been quick to pop up but
also fairly quick to weaken. Scattered strong to severe
thunderstorms remain possible with damaging wind gusts being the
main threat. Large hail may also be possible with. Locally heavy
rainfall will also be possible as PWATs will be between 1.7 and
2.0 inches.

Activity will wind down late this evening, especially as
instability decreases. There will be a break during the
overnight hours. This will lead to some clearing of clouds and
light winds. With the added moisture from the rain showers
today, patchy fog will likely develop, especially in the river
valleys. Temperatures tonight will remain mild, only falling
into the 60s.

The fog will clear out after sunrise Friday morning. The
aforementioned trough will remain over the region, kicking off
additional showers and thunderstorms tomorrow. Models are
favoring the greatest instability and moisture along the coast,
though that could easily spread into our region as well. The
best forcing also looks to extend through NEPA and into the
eastern portions of the Southern Tier. This seems to match SPC's
thinking as well, as there is a Slight Risk between the Southern
Tier and coastline with a sliver of Marginal extended a little
bit further northwest. Similar to today, the main hazards will
be strong gusts, hail, and heavy rainfall. Showers and
thunderstorms will continue overnight, though the severe threat
should be lower given less heating. Temperatures Friday will
only max out in the upper 70s to mid 80s. The overnight lows
will once again be in the 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A very broad and misshapened trough pattern over the Mid-
Atlantic states supplies deep southerly flow to advect moisture
into our area this weekend. For now, chances for precipitation
lasts through majority of the weekend and into Monday, with
slight chances for afternoon, non-severe thunderstorms. As a
more pronounced trough forms west over the Great Lakes and
begins moving eastward, we'll start to see a cooling trend
through the weekend.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The developing trough mentioned in the short-term section of
this discussion will propagate eastward from its original
development from over the Great Lakes and over our regions.
Chances for rain showers will last through the majority of the
week, and the aforementioned cooling trend will continue. We'll
really start to see the climatological transitions from summer
to autumn this week with mostly cloudy skies, scattered rain
showers, and the cooling temperature trend.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions are expected through the evening hours, but there
is also a chance for scattered thunderstorms which could bring
restrictions if passing over a terminals. The showers and
thunderstorms comes to an end late this evening, shortly after
00z. Then conditions will be favorable for patchy fog at all
terminals. LIFR conditions will be possible at some NY
terminals. Friday morning, VFR conditions return after the fog
clears out.

Outlook...

Friday through Tuesday...Scattered to numerous showers and thunderstorms
expected each day...primarily during the favored afternoon
conditions. Restrictions within and outside of thunderstorms is
likely.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT this evening for PAZ044-047.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...KL
LONG TERM...KL
AVIATION...BTL
Hazardous weather outlook, Sep 7, 12:17 PM EST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
117 PM EDT Thu Sep 7 2023

NYZ009-018-024-025-036-037-044>046-055>057-062-081730-
Northern Oneida-Onondaga-Chemung-Tompkins-Madison-Southern Oneida-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
117 PM EDT Thu Sep 7 2023

...SEVERE THUNDERSTORM WATCH 673 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms at times through the weekend will bring torrential
rainfall and a risk for localized flash flooding. Some storms may
also contain strong damaging winds on Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ015>017-022-023-081730-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-
117 PM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Chances for afternoon pop-up storms through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms at times through the weekend will bring torrential
rainfall and a risk for localized flash flooding. Some storms may
also contain strong damaging winds on Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

PAZ044-047-081730-
Lackawanna-Luzerne-
117 PM EDT Thu Sep 7 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 673 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

Heat indices will be around 100 this afternoon. In addition, there
is a slight risk of severe thunderstorms with damaging winds
possible
this afternoon and evening. Locally heavy rain from thunderstorms
may
cause isolated flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms at times through the weekend will bring torrential
rainfall and a risk for localized flash flooding. Some storms may
also contain strong damaging winds on Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

PAZ038>040-043-048-072-081730-
Bradford-Susquehanna-Northern Wayne-Wyoming-Pike-Southern Wayne-
117 PM EDT Thu Sep 7 2023

...SEVERE THUNDERSTORM WATCH 673 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms at times through the weekend will bring torrential
rainfall and a risk for localized flash flooding. Some storms may
also contain strong damaging winds on Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Special weather statement, Sep 7, 12:18 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
118 PM EDT Thu Sep 7 2023

PAZ044-047-071800-
Luzerne PA-Lackawanna PA-
118 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LACKAWANNA AND
NORTHEASTERN LUZERNE COUNTIES THROUGH 200 PM EDT...

At 118 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bear Creek, or near Wilkes-Barre, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scranton, Wilkes-Barre, Dunmore, Kingston, Plains, Old Forge,
Pittston, Taylor, Moosic, and Exeter.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 164 and 185.
 Interstate 84 2 and near 4.
 Interstate 380 between 20 and 24.
 Interstate 476 between 105 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Pennsylvania.

&&

LAT...LON 4110 7580 4116 7593 4148 7577 4135 7546
TIME...MOT...LOC 1718Z 210DEG 13KT 4120 7581

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BJT
Special weather statement, Sep 7, 12:42 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
142 PM EDT Thu Sep 7 2023

PAZ047-071815-
Luzerne PA-
142 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LUZERNE COUNTY THROUGH
215 PM EDT...

At 142 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain Top, or 8 miles north of Hazleton, moving northeast at 10
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wilkes-Barre, Freeland, Ashley, Dorrance, White Haven, Preston, Sugar
Notch, Nuangola, Warrior Run, and Laurel Run.

This includes the following highway exits...
 Interstate 80 near 262.
 Pennsylvania Interstate 81 between 155 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Pennsylvania.

&&

LAT...LON 4108 7606 4125 7589 4111 7572 4109 7575
      4109 7576 4107 7577 4100 7591
TIME...MOT...LOC 1742Z 219DEG 11KT 4107 7593

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BJT
Special weather statement, Sep 7, 1:51 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
251 PM EDT Thu Sep 7 2023

NYZ056-071915-
Broome NY-
251 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BROOME COUNTY
THROUGH 315 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanitaria Springs, or 7 miles east of Binghamton, moving northeast at
25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Binghamton, Kirkwood, Conklin, Windsor, Harpursville, Sanitaria
Springs, Nineveh, Belden, and East Windsor.

This includes the following highway exits...
 New York Interstate 81 between 1 and 3.
 Interstate 86/Route 17 between 75 and 78.
 Interstate 88 between 4 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.

&&

LAT...LON 4217 7548 4201 7580 4210 7590 4225 7570
      4225 7564 4220 7564 4220 7551
TIME...MOT...LOC 1851Z 230DEG 22KT 4210 7577

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KL
Special weather statement, Sep 7, 2:06 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
306 PM EDT Thu Sep 7 2023

NYZ015-016-071930-
Seneca NY-Yates NY-
306 PM EDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SENECA AND
NORTHEASTERN YATES COUNTIES THROUGH 330 PM EDT...

At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
Geneva, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Seneca Falls, Waterloo, Fayette, Benton, Tyre, Cayuga, Canoga, Lehigh
Vallley Junction, Border City, and Rose Hill.

This includes the following highway exits...
 Interstate 90 near 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Seneca Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4277 7697 4287 7698 4287 7696 4295 7696
      4302 7687 4302 7683 4293 7673 4290 7674
      4288 7672 4284 7671 4269 7703 4276 7710
TIME...MOT...LOC 1905Z 231DEG 17KT 4279 7700

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KL
Local storm report, Sep 7, 2:13 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
313 PM EDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     Tstm Wnd Dmg     3 SSW Tresslarville     41.40N 75.41W
09/07/2023                   Wayne              PA   911 Call Center

            Powerlines down.

&&
Special weather statement, Sep 7, 2:15 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
315 PM EDT Thu Sep 7 2023

PAZ040-044-048-072-072000-
Southern Wayne PA-Northern Wayne PA-Lackawanna PA-Pike PA-
315 PM EDT Thu Sep 7 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LACKAWANNA...
SOUTHERN WAYNE AND NORTHWESTERN PIKE COUNTIES THROUGH 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Honesdale to near Lehigh. Movement was
north at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scranton, Dunmore, Carbondale, Archbald, Blakely, Olyphant, Jessup,
Honesdale, Throop, and Paupack.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 186 and 187.
 Interstate 84 between 1 and 20.
 Interstate 380 between 20 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Pennsylvania.

&&

LAT...LON 4135 7567 4158 7550 4172 7526 4146 7508
      4123 7545 4123 7551 4122 7552 4122 7554
      4121 7556
TIME...MOT...LOC 1915Z 170DEG 18KT 4153 7525 4128 7553

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BJT

The radar

The Binghamton radar (KBGM), 139 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Luzerne

When
September 7, 2:25 PM EST
Where
Luzerne County, 1.38 mi S of Hazleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.950, -75.970

Thunderstorm Wind, Wayne

When
September 7, 2:29 PM EST
Where
Wayne County, 1.42 mi N of Laurella
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.600, -75.223

Strong thunderstorm winds knocked down trees.

Thunderstorm Wind, Luzerne

When
September 7, 2:42 PM EST
Where
Luzerne County, Sybertsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.000, -76.080

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Luzerne

When
September 7, 2:58 PM EST
Where
Luzerne County, 0.87 mi NE of Hobbie
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.090, -76.070

Strong thunderstorm winds knocked down numerous trees.

Thunderstorm Wind, Luzerne

When
September 7, 3:01 PM EST
Where
Luzerne County, 0.52 mi W of Askam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.200, -75.990

Strong thunderstorm winds knocked down a tree and wires.

Thunderstorm Wind, Luzerne

When
September 7, 3:01 PM EST
Where
Luzerne County, 0.67 mi N of Hanover
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.190, -75.980

Strong thunderstorm winds knocked down a tree on a road.

Thunderstorm Wind, Luzerne

When
September 7, 3:01 PM EST
Where
Luzerne County, 0.69 mi N of Lee Mine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.190, -76.000

Strong thunderstorm winds knocked down a tree on a road.

Thunderstorm Wind, Luzerne

When
September 7, 3:01 PM EST
Where
Luzerne County, 0.52 mi W of Askam
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.200, -75.990

Strong thunderstorm winds knocked trees down.

Thunderstorm Wind, Luzerne

When
September 7, 3:05 PM EST
Where
Luzerne County, 0.93 mi W of Wanamie
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.170, -76.048

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Luzerne

When
September 7, 3:19 PM EST
Where
Luzerne County, 1.56 mi E of Idetown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
41.350, -75.990

Strong thunderstorm winds knocked down trees. There were also power outages reported.

Thunderstorm Wind, Luzerne

When
September 7, 3:30 PM EST
Where
Luzerne County, 1.04 mi W of Harveys Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.380, -76.050

Strong thunderstorm winds knocked multiple trees down.

Thunderstorm Wind, Lackawanna

When
September 7, 3:32 PM EST
Where
Lackawanna County, 1.43 mi SW of Clarks Green
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.485, -75.739

Strong thunderstorm winds knocked a tree on West Grove Road.

Thunderstorm Wind, Lackawanna

When
September 7, 3:35 PM EST
Where
Lackawanna County, Clarks Green
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.500, -75.720

Strong thunderstorm winds knocked down a tree on Gravel Pond Rd.

Thunderstorm Wind, Wyoming

When
September 7, 3:40 PM EST
Where
Wyoming County, 0.86 mi SW of Eatonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.510, -75.980

Strong thunderstorm winds knocked down multiple trees on Hunter Highway.

Thunderstorm Wind, Wyoming

When
September 7, 3:41 PM EST
Where
Wyoming County, 1.48 mi NNW of North Mehoopany
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.600, -76.080

Strong thunderstorm winds knocked a tree down on a house.

Thunderstorm Wind, Susquehanna

When
September 7, 3:49 PM EST
Where
Susquehanna County, 1.6 mi E of Auburn Four Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.720, -75.949

Strong thunderstorm winds caused wires to come down.

Thunderstorm Wind, Wyoming

When
September 7, 3:50 PM EST
Where
Wyoming County, 0.89 mi NNW of Avery
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.641, -75.939

Strong thunderstorm winds blew shingles off a roof.

Thunderstorm Wind, Susquehanna

When
September 7, 3:51 PM EST
Where
Susquehanna County, 0.89 mi NE of Fairdale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.811, -75.960

Strong thunderstorm winds knocked two trees down. Wires also came down across the road.

Thunderstorm Wind, Susquehanna

When
September 7, 3:57 PM EST
Where
Susquehanna County, 2.18 mi ENE of Springville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.710, -75.890

Strong thunderstorm winds knocked down a tree on wires. A shed was also destroyed.

Thunderstorm Wind, Susquehanna

When
September 7, 3:57 PM EST
Where
Susquehanna County, 0.04 mi W of Montrose
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.830, -75.881

Strong thunderstorm winds knocked down two trees. A wire also went across the road.

Thunderstorm Wind, Susquehanna

When
September 7, 3:59 PM EST
Where
Susquehanna County, 1.7 mi NE of Montrose
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.849, -75.860

Strong thunderstorm winds knocked down a tree which fell on a 31 year old man. Unfortunately the man passed away from his injuries.

Thunderstorm Wind, Luzerne

When
September 7, 4:03 PM EST
Where
Luzerne County, 1.73 mi NW of St Johns
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.050, -76.020

Strong thunderstorm winds blew shingles off a roof. Tree limbs approximately 1 inch in diameter were also broken.

Thunderstorm Wind, Susquehanna

When
September 7, 4:05 PM EST
Where
Susquehanna County, 0.12 mi E of Franklins Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.920, -75.848

Strong thunderstorm winds knocked a tree down which blocked a lane of travel.

Thunderstorm Wind, Susquehanna

When
September 7, 4:13 PM EST
Where
Susquehanna County, 0.86 mi NW of Brackney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.990, -75.930

Strong thunderstorm winds knocked a tree down.

Thunderstorm Wind, Susquehanna

When
September 7, 4:15 PM EST
Where
Susquehanna County, 0.68 mi S of Lanesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.940, -75.599

Strong thunderstorm winds knocked a tree down and there was debris in the road.

Thunderstorm Wind, Susquehanna

When
September 7, 4:16 PM EST
Where
Susquehanna County, 0.51 mi W of Great Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.970, -75.740

Strong thunderstorm winds knocked down a tree. Wires and a utility box also came down.

Thunderstorm Wind, Pike

When
September 7, 5:32 PM EST
Where
Pike County, 3.63 mi N of Dingmans Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.272, -74.867

Strong thunderstorm winds knocked trees down.

Thunderstorm Wind, Pike

When
September 7, 5:44 PM EST
Where
Pike County, 3.49 mi S of Millrift
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.370, -74.746

Strong thunderstorm winds knocked trees down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Susquehanna2023-09-0731MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131438, 1131440, 1131439, 1131441, 1131442, 1134700, 1134701, 1135153, 1135143, 1134706, 1135733, 1134699, 1134698, 1134696, 1135183, 1135840, 1137230, 1135764, 1134703, 1135756, 1135798, 1137251, 1135839, 1135734, 1137401, 1135803, 1137487, 1137479.